Iowa, 2011

Flash Flooding in Iowa, July 14, 2011

July 14, 2011 · NWS DMX · 2 events in 2 counties and zones

Thunderstorms moved across the northwest part of the Des Moines CWA. Heavy rainfall of 3 to 4 inches caused several secondary roads to become flooded in the Wallingford area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved across the northwest part of the Des Moines CWA. Heavy rainfall of 3 to 4 inches caused several secondary roads to become flooded in the Wallingford area. Rainfall of 3 to 5 inches in northern Palo Alto County resulted in flash flooding in the Graettinger area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 12:20 PM CST, 7 minutes earlier.

Area forecast discussion, Jul 14, 12:20 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
120 PM CDT THU JUL 14 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
A MID LEVEL SHORTWAVE IS KICKING OFF WIDELY SCATTERED LIGHT SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS THE NORTHWESTERN HALF OF IOWA AND
ADJACENT SOUTH DAKOTA AND MINNESOTA AT THIS TIME. WHILE RADAR
COVERAGE IS DECENT MUCH OF THE APPARENT PRECIP IS BARELY REACHING
THE GROUND WITH A LOT OF TRACES BEING REGISTERED BY OBSERVING
INSTRUMENTS. MODELS ARE UNANIMOUS IN SPREADING THIS LIGHT PRECIP
ACROSS OUR NORTHERN THIRD OR SO THROUGH THIS MORNING BUT MAINTAINING
OVERALL LIGHT INTENSITY AS THE SHORTWAVE MOVES BY BUT WE LOSE OUR
NOCTURNAL ENHANCEMENTS. BY THIS AFTERNOON EXPECT ONLY A FEW
LINGERING LIGHT SHOWERS AND STORMS ACROSS THE NORTH WITH THE WAVE
MOVING AWAY AND A STRONG 500 MB RIDGE BEGINNING TO BUILD IN FROM THE
SOUTHWEST. HAVE TRENDED POPS APPROPRIATELY AND WILL FOREGO A
PRE-FIRST PERIOD AS CURRENT RADAR MORE OR LESS REFLECTS EXPECTED
PRECIP LOCATION LATER THIS MORNING. OTHERWISE HAVE MADE FEW CHANGES
TO THE FORECAST...RELATIVELY HIGH CLOUD COVER ACROSS THE AREA
ESPECIALLY THIS MORNING ALONG WITH SOMEWHAT COOL AIR FILTERING IN
FROM THE EAST WILL HELP TO KEEP TEMPS DOWN...BUT WE WILL SEE SOME
WARMING ESPECIALLY ACROSS OUR SOUTHWEST AS THE SURFACE HIGH MOVES
AWAY AND WINDS COME AROUND TO SOUTH SOUTHEAST BENEATH THE
APPROACHING WARM RIDGE ALOFT. IN ANY EVENT TODAY WILL BE OUR COOLEST
DAY FOR QUITE SOME TIME GIVEN THE LONG RANGE FORECAST DISCUSSED
BELOW...SO IF YOU HAVE PLANS OUTDOORS ENJOY THE RELATIVELY COOL
WEATHER WHILE YOU CAN.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...MAIN FORECAST CONCERN IS
WITH MCS POTENTIAL FRIDAY NIGHT INTO SATURDAY ACROSS NORTHERN IOWA
AS A SHORTWAVE RIDES ALONG THE UPPER LEVEL RIDGE. MODELS ARE IN
GOOD AGREEMENT WITH THE TRACK AND TIMING...SO LEANED TOWARD A
BLEND. OTHER ISSUE IS WITH HIGHLY ADVERTISED STRONG UPPER LEVEL
RIDGE BUILDING INTO THE REGION LATE THIS WEEKEND AND PROVIDING VERY
HOT AND HUMID CONDITIONS FOR AN EXTENDED PERIOD.

TONIGHT THROUGH SATURDAY...A COUPLE OF RIDGE RIDERS WILL AFFECT THE
REGION WITH THE FIRST CUTTING ACROSS NORTHWEST IOWA INTO SOUTHERN
MINNESOTA TONIGHT. SYSTEM LOOKS TO STAY TO THE NORTHWEST OF THE
FORECAST AREA AND ONLY LEFT SOME SMALL AMOUNT OF POPS ACROSS THE
NORTH FROM 06-18Z FRIDAY. HOWEVER...LOW CONFIDENCE WITH ANYTHING
LATE FRIDAY MORNING AS SYSTEM QUICKLY MOVES NORTHEAST. WENT DRY
FRIDAY AFTERNOON AS FORECAST AREA IN BETWEEN VORT MAXES BEFORE
THE SECOND SHORTWAVE RIDES ALONG THE RIDGE FRIDAY NIGHT INTO
SATURDAY. HAVE THE HIGHEST POPS ACROSS THE NORTH B/T 06Z-12Z
SATURDAY WITH THE LLJ INCREASING AND VERY GOOD MOISTURE TRANSPORT
INTO NORTHWEST IOWA. THERE IS SOME DECENT ML CAPE AVAILABLE
RANGING FROM 1000-1700 J/KG IN NORTH CENTRAL TO NORTHWEST PORTIONS
OF THE FORECAST AREA. DEEP LAYER SHEAR SEEMS REASONABLE ENOUGH TO
KEEP CONVECTION ORGANIZED OVERNIGHT FRIDAY INTO SATURDAY...BUT
LOOKS TO TRACK JUST TO THE NORTHWEST OF FORECAST AREA. ANY SEVERE
STORMS WILL BE CONFINED TO ONLY A HANDFUL OF COUNTIES DURING THIS
TIME FRAME.

SUNDAY INTO WEDNESDAY...VERY LARGE UPPER LEVEL RIDGE BUILDS INTO THE
REGION SUNDAY AND DOMINATES THROUGH THE MIDDLE OF NEXT WEEK. THERE
IS NO SIGN OF RIDGE RELAXING ANY UNTIL POSSIBLY LATE NEXT WEEK. SO
EXPECTING AN EXTENDED PERIOD OF HEAT AND HUMIDITY. RAISED DEW
POINTS A DEGREE OR TWO ON MONDAY AND TUESDAY WITH SOUTHERLY FLOW
PERSISTING DURING THIS TIME. THIS RESULTED IN THE HIGHEST HEAT
INDEX READINGS NEAR 110 OR POSSIBLY HIGHER AT TIMES. VERY GOOD
POTENTIAL FOR AN LONG DURATION HEADLINE BEGINNING SUNDAY AND INTO
THE MIDDLE OF NEXT WEEK...ESPECIALLY WITH OVERNIGHT LOWS REMAINING
IN THE UPPER 70S TO AROUND 80.

&&

.AVIATION...14/18Z
UPDATED DSM TAF AS LOW CLOUDS ARE DISSIPATING ACROSS THE SOUTH.
STILL SOME LOW CLOUDS ACROSS THE WEST WHICH SHOULD MAKE IT INTO KDSM
LATER THIS AFTERNOON BUT INITIAL LOW CLOUDINESS IS DISSIPATING.
KMCW AND KALO ALSO LOSING THEIR LOWER CLOUD CEILINGS SO I UPDATED TO
MAKE PREDOMINANT CIG VFR.

.PREVIOUS DISCUSSION...
DEEP MOISTURE ROTATING UP INTO WESTERN IOWA AROUND THE RETREATING
SURFACE HIGH.  AN UPPER LEVEL DISTURBANCE IN THE FLOW WAS ABLE TO
TAP THAT MOISTURE AND PRODUCE SHOWERS AND THUNDERSTORMS THAT
PRODUCED SOME HEAVY RAINFALL ACROSS NORTHERN IOWA.  THE TAIL END OF
THAT SYSTEM IS EXITING KMCW/KALO AREAS NOW AND SHOULD BE EAST OF
KALO BY 21Z.  THERE WILL STILL BE SUFFICIENT MOISTURE AROUND FOR AN
MVFR/IFR DECK THROUGH 00Z OR POSSIBLY LATER.  THERE WILL BE A
POTENTIAL FOR FOG TONIGHT AS THE WARM ADVECTION TO THE WEST PUSHES
INTO CENTRAL IOWA.  WE SHOULD FINALLY BREAK OUT OF THE MVFR/IFR
CONDITIONS AFT 12Z-14Z ON THE 15TH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...PODRAZIK
AVIATION...FAB
Hazardous weather outlook, Jul 14, 4:05 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT THU JUL 14 2011

IAZ004-024-086-151015-
EMMET-HUMBOLDT-WAPELLO-
505 AM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST
FORK OF THE DES MOINES RIVER AS WELL AS SOUTHERN PORTIONS OF THE
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MIDDAY
TODAY ACROSS CENTRAL IOWA...THEN MAINLY CONFINED TO NORTH CENTRAL
IOWA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER...GENERALLY NORTH
OF HIGHWAY 3 AND WEST OF HIGHWAY 69. THE MAIN THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

AN EXTREMELY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE
STATE BY SUNDAY AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE 80S TO LOWER 90S DURING THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT INTO SATURDAY
MORNING FOR NORTHERN IOWA.

IAZ005>007-015>017-023-025>028-033>039-044>050-057>062-070>075-
081>085-092>097-151015-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
505 AM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MIDDAY
TODAY ACROSS CENTRAL IOWA...THEN MAINLY CONFINED TO NORTH CENTRAL
IOWA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER...GENERALLY
NORTH OF HIGHWAY 3 AND WEST OF HIGHWAY 69. THE MAIN THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

AN EXTREMELY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE
STATE BY SUNDAY AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE 80S TO LOWER 90S DURING THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

In the hours before

Special weather statement, Jul 14, 10:17 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1117 AM CDT THU JUL 14 2011

IAZ004>007-015>017-141830-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
1117 AM CDT THU JUL 14 2011

...HEAVY RAINFALL WILL OCCUR ACROSS NORTHERN IOWA THIS MORNING...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
NORTHERN IOWA THROUGH EARLY AFTERNOON. RAINFALL AMOUNTS FROM THE SHOWERS
AND STORMS RANGE FROM AN INCH AND A HALF TO TWO AND A HALF INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. AS HEAVY RAIN FALLS...STORM SEWERS MAY
HAVE DIFFICULTY HANDLING RUNOFF AND FIELDS MAY SEE SOME PONDING
WATER. BE PREPARED FOR HEAVY RAINFALL AND LOCALIZED PONDING OF
WATER...ESPECIALLY IN URBAN AREAS AND IN FIELDS. THE RAINFALL IS
EXPECTED TO MOVE OUT OF THE AREA FAIRLY QUICKLY SO LARGE SCALE
FLOODING IS NOT ANTICIPATED.

FAB

The radar

The Sioux Falls radar (KFSD), 156 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Emmet

When
July 14, 12:27 PM CST to 3:00 PM CST
Where
Emmet County, Wallingford to 7.51 mi ENE of Wellingford
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.330, -94.830

Several secondary roads flash flooded in Wallingford. Three to four inches of rain fell between Wallingford and Graettinger.

Flash Flood, Palo Alto

When
July 14, 12:27 PM CST to 3:00 PM CST
Where
Palo Alto County, Graettinger to 3.39 mi N of Graettinger
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.230, -94.770

Considerable water flowing over the highway. The water was over a foot deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311066, 322408.